27th February 2015
Common Drugs That Can Damage Your Hearing
Let's talk about ototoxic drugs
You may already know of many drugs that can lead to liver damage and set off countless additional side effects. But were you aware that there are some prescription drugs that can be bad for your ears?
These types of drugs are called ototoxic medications. Both prescription and over-the-counter drugs may be ototoxic. There are over 200 medications known to be ototoxic, quite a few of these ototoxic medications are widely used, and you’ve most likely heard their names. In fact you may well be taking some of them.
- Loop Diuretics – High blood pressure, heart failure, and some kidney disorders are frequently treated with Loop diuretics. The potential side effects are tinnitus and hearing loss.
- Salicylates – Every day pain relievers such as aspirin or aspirin-containing medications contain Salicylates. Some people may use salicylates on a daily basis to manage heart conditions. Salicylates have the ability to cause tinnitus (a ringing sound in the ears) and impair hearing, although these conditions will normally abate if you stop taking the medication.
- NSAIDs – Nonsteroidal anti-inflammatory drugs (known as NSAIDs) can result in temporary ringing in the ears and hearing loss. Again the symptoms should fade once you stop taking the medication. Some common NSAIDs include naproxen and ibuprofen.
- Chemotherapy Drugs – Strong medicines such as cisplatin, carboplatin, cyclophosphamide and bleomycin are used to treat cancer, but canoften cause permanent non-reversible hearing damage. Like manydrugs on this list, the life-saving benefits of treatment exceed the risk, but mention any changes in hearing to your doctor.
- Aminoglycoside Antibiotics – There are many categories of aminoglycoside antibiotics used in the treatment of bacterial infections, including streptomycin, kanamycin, neomycin, gentamicin and amikacin. These medications generate free radicals, which result in damage to the inner ear. Expectant mothers should be mindful of possible congenital deafness from taking aminoglycosides during pregnancy.
Elevated dosage and/or combining of these ototoxic medications can increase the risks of hearing loss as a side effect. However, always speak to your physician before adjusting or discontinuing any prescription drugs. To protect your hearing health, ask your doctor for substitutes, if possible, to known ototoxic medications. If the drugs cannot be avoided, be sure you are taking the appropriate dose precisely as directed.
If you are undertaking treatment that may cause hearing loss, you should monitor your ability to hear over the course of the treatment. Many audiology practices offer Ototoxicity Monitoring.
Speak To Us If You Are Worried About Hearing Loss
What Our Patients Say
Rated 5 out of /5 based on over 40 customer reviews
This practice and all staff within are extremely professional. Katie will put you at ease the minute you sit in the chair. I have used this practice on numerous occations and came away extremely satified with the treatment i received. If you suffering with ear wax problems try them!! I guarentee you won`t be disappointed. You never know, you may even get a cuddle from POPPY!!!!!
Comprehensive and Meticulous
I am an experienced hearing aid user who recently attended Edinburgh Hearing Aid Practice for assessment. The latter was the most comprehensive I have experienced to date. Audiologist Katie was meticulous in arriving at the best solution for me. She has a positive and sympathetic approach which is so important in this sensitive area.
Friendly and Professional
My appointment with Katie was informative, professional and relaxed. She immediately put me at ease regarding the procedure I was about to have and advised me on the best earplugs to protect my hearing whilst playing loud music. I cannot recommend Edinburgh Hearing Practice enough. Receiving a friendly welcome from reception and a professional consultation made the whole experience worthwhile.